MAUDE Adverse Event Report: FISHER & PAYKEL HEALTHCARE LTD OPTIFLOW + DUET ASYMMETRICAL NASAL CANNULA

FISHER & PAYKEL HEALTHCARE LTD OPTIFLOW + DUET ASYMMETRICAL NASAL CANNULA
Model Number OPT964
Medical Device Problem Codes Stretched (1601); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Low Oxygen Saturation (2477)
Date of Event 02/08/2025
Type of Reportable Event Malfunction
Event or Problem Description
A healthcare facility in france reported via a fisher & paykel healthcare (f&p) field representative that an opt964 optiflow + duet asymmetrical nasal cannula was found deformed and leaking during patient use.The healthcare facility stated that the subject device had been in use for a few minutes.The healthcare facility reported that the patient started to desaturate.The subject device was then replaced, and the patient recovered.There was no further patient consequence reported.Fisher & paykel healthcare (f&p) have requested further information about the reported event.However, no further information has been provided to date.F&p will provide a follow-up report upon completion of our investigation.
 
Additional Manufacturer Narrative
(b)(4) fisher & paykel healthcare (f&p) has requested for the complaint device to be returned for evaluation.We will provide a follow up report upon completion of our investigation.Product background: the opt964 optiflow + duet asymmetrical nasal cannula is a nasal cannula patient interface for delivery of humidified respiratory gases, including those who are receiving nasal high flow therapy (nhf).The cannula consists of a lightweight delivery tube connected to a rigid plastic base and soft nasal prongs (nasal interface).This allows the device to be light weight and durable.The interface is held in place by a head strap and features a head strap clip which works in tandem with the tubing clip (attaches to the patient's clothing/bedding) to support the weight of the circuit and prevent the cannula being dislodged.Optiflow + interfaces are designed for use with the airvo series humidifiers and are also compatible with the fisher & paykel healthcare (f&p) mr850 and 950 humidification system devices.Optiflow + interfaces are intended for use with spontaneously breathing patients who would benefit from receiving high flow warmed and humidified respiratory gases.Optiflow + interfaces are not intended for life support and appropriate patient monitoring must be used at all times.
 
Additional Manufacturer Narrative
(b)(4).Corrected data: b5, d9, g3, g6, h2, h3, h6.Product background: the opt964 optiflow + duet asymmetrical nasal cannula is a nasal cannula patient interface for delivery of humidified respiratory gases, including those who are receiving nasal high flow therapy (nhf).The cannula consists of a lightweight delivery tube connected to a rigid plastic base and soft nasal prongs (nasal interface).This allows the device to be light weight and durable.The interface is held in place by a head strap and features a head strap clip which works in tandem with the tubing clip (attaches to the patient's clothing/bedding) to support the weight of the circuit and prevent the cannula being dislodged.Optiflow + interfaces are designed for use with the airvo series humidifiers and are also compatible with the fisher & paykel healthcare (f&p) mr850 and 950 humidification system devices.Optiflow + interfaces are intended for use with spontaneously breathing patients who would benefit from receiving high flow warmed and humidified respiratory gases.Optiflow + interfaces are not intended for life support and appropriate patient monitoring must be used at all times.Method: the complaint opt964 optiflow + duet asymmetrical nasal cannula was received at f&p in new zealand for investigation, where it was visually inspected.F&p's investigation is based on f&p's evaluation of the subject device, information provided by the healthcare facility, previous investigations of similar complaints, and f&p's knowledge of the product.Results: visual inspection of the opt964 optiflow + duet asymmetrical nasal cannula revealed that the tubing was torn and stretched in two separate places near the manifold.The film of the tubing was wrinkled which indicates the damage was consistent with an external force being applied to the tubing.The healthcare facility reported that the patient started to desaturate.The subject device was then replaced, and the patient recovered.F&p requested for further information about the reported event, such as the level and duration of the patient desaturation and the final patient outcome of the event.However, the healthcare facility stated that no further information regarding the patient's condition is available.There were no further patient consequences reported by the healthcare facility.Conclusion: f&p's investigation was unable to determine the exact cause of the observed damage to the opt964 optiflow + duet asymmetrical nasal cannula.Based on f&p's knowledge of the product the tubing was likely subjected to excessive force.The healthcare facility stated that the subject device had been in use for a few minutes.Visual inspection of the subject device found the tubing had been torn and stretched in two separate places and the film of the tubing was wrinkled.F&p's manufacturing controls for the optiflow + tubing include inspections during production for visual defects including cracks, tears, moulding defects, contamination, inclusions, discoloration and stretching or deformation.The subject opt964 optiflow + duet asymmetrical nasal cannula would have met the required specifications.The user instructions which accompany the opt964 optiflow + duet asymmetrical nasal cannula show in pictorial format the correct placement and fitting of the cannula, including ensuring the head strap clip and the tubing clip are appropriately attached.The user instructions also state: - "do not crush or stretch tube, to prevent loss of therapy." - "ensure head strap clip is attached, to prevent cannula from being pulled out of the nares." - "cannula can become unattached if not used with the head strap clip." - "attach tubing clip to clothing/bedding to prevent cannula from pulling off face." - "appropriate patient monitoring must be used at all times.Failure to monitor the patient may result in loss of therapy, serious injury or death." - "failure to use the set-up described above can compromise performance and affect patient safety.".
 
Event or Problem Description
A healthcare facility in france reported via a fisher & paykel healthcare (f&p) field representative that an opt964 optiflow + duet asymmetrical nasal cannula was found deformed and leaking during patient use.The healthcare facility stated that the subject device had been in use for a few minutes.The healthcare facility reported that the patient started to desaturate.The subject device was then replaced, and the patient recovered.There was no further reported patient consequence.F&p requested for further information about the reported event, such as the level and duration of the patient desaturation and the final patient outcome of the event.However, the healthcare facility stated that no further information regarding the patient's condition is available.

Brand Name
OPTIFLOW + DUET ASYMMETRICAL NASAL CANNULA
Common Device Name
NASAL CANNULA
Manufacturer (Section D)
FISHER & PAYKEL HEALTHCARE LTD
15 maurice paykel place
east tamaki
auckland, 2013
NZ  2013
Manufacturer (Section G)
FISHER & PAYKEL HEALTHCARE LTD
15 maurice paykel place
east tamaki
auckland, 2013
NZ   2013
Manufacturer Contact
diego vargas banuelos
17400 laguna canyon road
suite 300
irvine, CA 92618
9494341005
MDR Report Key21639081
Report Number9611451-2025-00227
Device Sequence Number12895804
Product Code BTT
UDI-Device Identifier09420012469564
UDI-Public(01)09420012469564(10)2103342947(11)240910
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K231956
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberOPT964
Device Catalogue NumberOPT964
Device Lot Number2103342947
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/18/2025
Supplement Date Received by Manufacturer05/13/2025
Initial Report FDA Received Date03/18/2025
Supplement Report FDA Received Date06/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/10/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown